Alert archive / Indiana / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Indianapolis, IN

October 13, 202239 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 13, 2022, 3:56 AM EDT for 39 counties in Indiana. It took effect at Oct 13, 2022, 12:00 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 3:56 AM EDT (07:56 UTC)
In effect from
Oct 13, 2022, 12:00 PM EDT
Expired
Oct 13, 2022, 2:34 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS83 KIND 130756
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
356 AM EDT Thu Oct 13 2022


INZ021-028>031-035>049-051>057-060>065-067>072-131600-
/O.NEW.KIND.FW.W.0001.221013T1600Z-221013T2300Z/
/O.NEW.KIND.FW.A.0001.221014T1500Z-221015T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
356 AM EDT Thu Oct 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA.

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING 
THROUGH FRIDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR 
CENTRAL INDIANA.

* AFFECTED AREA...Fire Weather Zone 021 Carroll, Fire Weather 
  Zone 028 Warren, Fire Weather Zone 029 Tippecanoe, Fire 
  Weather Zone 030 Clinton, Fire Weather Zone 031 Howard, Fire 
  Weather Zone 035 Fountain, Fire Weather Zone 036 Montgomery, 
  Fire Weather Zone 037 Boone, Fire Weather Zone 038 Tipton, 
  Fire Weather Zone 039 Hamilton, Fire Weather Zone 040 Madison, 
  Fire Weather Zone 041 Delaware, Fire Weather Zone 042 
  Randolph, Fire Weather Zone 043 Vermillion, Fire Weather Zone 
  044 Parke, Fire Weather Zone 045 Putnam, Fire Weather Zone 046 
  Hendricks, Fire Weather Zone 047 Marion, Fire Weather Zone 048 
  Hancock, Fire Weather Zone 049 Henry, Fire Weather Zone 051 
  Vigo, Fire Weather Zone 052 Clay, Fire Weather Zone 053 Owen, 
  Fire Weather Zone 054 Morgan, Fire Weather Zone 055 Johnson, 
  Fire Weather Zone 056 Shelby, Fire Weather Zone 057 Rush, Fire 
  Weather Zone 060 Sullivan, Fire Weather Zone 061 Greene, Fire 
  Weather Zone 062 Monroe, Fire Weather Zone 063 Brown, Fire 
  Weather Zone 064 Bartholomew, Fire Weather Zone 065 Decatur, 
  Fire Weather Zone 067 Knox, Fire Weather Zone 068 Daviess, 
  Fire Weather Zone 069 Martin, Fire Weather Zone 070 Lawrence, 
  Fire Weather Zone 071 Jackson and Fire Weather Zone 072 
  Jennings.

* TIMING...For Red Flag Warning: Noon to 7 PM EDT Thursday. For
  Fire Weather Watch: Friday morning through Friday evening. 

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...In the low to mid 60s.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Never throw cigarettes out
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
980 
WWUS83 KIND 131834
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
234 PM EDT Thu Oct 13 2022

INZ021-028>031-035>049-051>057-060>065-067>072-140245-
/O.CAN.KIND.FW.W.0001.000000T0000Z-221013T2300Z/
/O.CON.KIND.FW.A.0001.221014T1500Z-221015T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
234 PM EDT Thu Oct 13 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR
CENTRAL INDIANA.

...RED FLAG WARNING FOR THIS AFTERNOON IS CANCELLED FOR CRITICAL 
FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA...

The National Weather Service in Indianapolis has cancelled the
Red Flag Warning.

* AFFECTED AREA...all of central Indiana.

* TIMING...For Fire Weather Watch: Friday morning through Friday 
  evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...In the 60s to near 70.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:39 AM EDT, 17 minutes earlier.

Area forecast discussion, Oct 13, 3:39 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
339 AM EDT Thu Oct 13 2022

.Short Term...(Today and tonight)
Issued at 258 AM EDT Thu Oct 13 2022

Highlights...

* Red Flag conditions expected this afternoon across Central Indiana

* Wind gusts up to 35 to 40 kts possible today

.Synopsis...

Deep trough diving into the Midwest ushered in by a strong surface
cold front crossing the region early this morning. Strong 130 kt jet
streak rounding the base of the trough along with embedded short
waves today. Flow through the entire column remains strong with
winds nearing 50 kts as low as 10 kft agl. At the surface, low
pressure remains well to the north in Southern Ontario with a tight
NW pressure gradient across Indiana.

.Today and Tonight...

Current satellite and radar data show a surface cold front crossing
the region as of 06z this morning. Wind shift evident in
observations with a stark wind shift from SW to NW. Brief couple
hour period of enhanced NW winds with gusts around 20 kts just
behind the front should diminish by mid morning.

Potentially concerning set up in the forecast this afternoon
resulting in possible Red Flag conditions. Combination of strong
winds aloft mixing down to the surface, rainfall amounts well under
what was forecast yesterday, and dry antecedent conditions all work
together for an increased fire threat this afternoon.

Wind threat: Hi-res forecast soundings suggest very steep lapse
rates upwards of 9-10 C/km and mixing heights over 10 Kft during
peak heating of the afternoon. Strong winds aloft associated with
the jet rounding the base of the deep trough have potential to mix
down to the surface working to both increase wind gusts and lower RH
values. Hi-res forecast soundings show unidirectional wind
directions with height and indicate wind gusts up to 35 to 40+ kts
could mix down to the surface, which is in line with the HREF ens
max guidance for wind gusts across Indiana. Would not be surprised
to see isolated gusts over 40 kts this afternoon with such strong
winds aloft and high mixing heights.

Relative Humidity: Much of Central Indiana has not received
measurable precipitation in two to three weeks, drying out fuels
across the region as well. Yesterday's rainfall significantly under
performed across the region with many sites reporting only a trace
of rainfall. Guidance hinting at very high mixing heights tomorrow
over 10 kft indicate much drier air aloft will be brought down to
the surface, lowering dew points and min RH values lower than
current guidance. Trending towards HREF ens mins for RH values
closer to 10 to 15 percent as the NBM is likely not low enough for
min RH in this pattern.

With all this in mind, this pattern should result in elevated fire
weather conditions this afternoon across Central Indiana, with
minimum afternoon RH values well below critical 25 percent levels
across most if not all of the area, along with 20 foot wind speeds
exceeding critical 15 MPH values. 10 hour fuel moistures are at or
below critical 8 percent level across most of the area. Partners at
Hoosier National Forrest indicated that if the area did not receive
the quarter inch of rain forecasted yesterday then fire weather
could be a concern with already dry antecedent conditions combined
with forecast dry and windy conditions for tomorrow. Since most
areas received negligible rainfall amounts at or less than a
hundredth of an inch confidence has significantly increased in
reaching red flag conditions today. Therefore going ahead and
issuing a red flag warning for Central Indiana with greatest
concerns across South Central Indiana and Hoosier National Forest.
See fire weather section of the AFD for more information regarding
fire weather potential both Thursday and Friday.

Temperatures will be quite a bit cooler than the past few days as a
Canadian airmass advects into the region. Temperatures aloft at
850mb drop from +13C yesterday to +2C this afternoon resulting in
much steeper lapse rates and highs only in the lower 60s. Abundant
sunshine expected today, especially with how dry the atmosphere will
be. Convective temporaries will be in the low to mid 60s, so
potential is there for some mid level clouds to form during the
afternoon. Tonight will be much colder than the previous few nights
with lows potentially falling to the mid 30s areawide. Frost is less
of a concern tonight despite lower temperatures due to the potential
for elevated winds overnight and winds becoming SW again.

&&

.Long Term...(Friday through Wednesday)
Issued at 258 AM EDT Thu Oct 13 2022

Concerns in the long term period are fire weather potential
continuing into Friday, and frost/freeze early next week
(potentially a hard freeze). Please see the fire weather section of
this discussion for more details on fire weather potential.

Friday:

Models are in better agreement with the evolution of the persistent
anomalous mid-upper closed over the northern Great Lakes. A distinct
shortwave trough will evolve on the north side of the low and move
southwestward along its western periphery becoming the new dominant
closed low and effectively shifting the entire trough westward
slightly. Kinematic fields will be quite strong with this feature as
an intense upper jet is noted on the trough's upstream side. An
intense 65+ knot midlevel (i.e., 700-mb) jet will impinge on central
Indiana Friday afternoon and with deep mixing, windy conditions are
expected. Exact timing of the midlevel jet and true depth of the
mixing layer will dictate how strong wind gusts are, but as of now
~40 mph gusts seem reasonable. Even if mixing isn't as deep as model
soundings suggest, gusts should solidly reach 35 mph given strong
kinematic fields and tight MSLP gradient. Again, with expected winds
and deep tropospheric mixing of pronounced dry conveyor belt, fire
weather will be a concern.

With less spread in models, confidence is now higher in low-mid 60s
for high temperatures common across central Indiana.

There is a weak/confined QPF signal in many of the models Friday
night, as strong DCVA forcing with sharpening shortwave trough moves
through. Deep dry layer should preclude measurable amounts for most
of the area, and should mostly be virga. We kept probabilities of
measurable rain very low and confined.

Saturday and Sunday:

Vort lobe moves through and broad closed low only drifts slightly
east. Flow will be quasi-zonal at the base of the trough and
preceding the next shortwave, which models diverge on
timing/amplitude. Thus, cold advection will be quite weak and
temperatures should continue to be mild (only slightly below mid-
October climo, in the low to mid 60s).

Monday through Wednesday:

EOF patterns in cluster analysis ranges from a weaker more
progressive anomalous low (GEFS-weighted) to a persistent deep
anomalous closed low (ECMWF/ENS-weighted). In either case, a colder
pattern (with frost/freeze potential) will eventually arrive as the
low moves east and increasingly pronounced cold air mass at higher
latitudes gets dislodged and sent southeast into our area. One
cluster (CMC-weighted) is quite progressive and nudges ridging and
warmer pattern into Indiana quickly after an initial brief cold
surge. Bottom line, is predictability with temperature during this
time range is below average, though there is reasonable confidence
in a dry pattern.

Day 8-14:

Low confidence warming trend, and continued dry pattern are the
early indications in ensemble suite.

&&

.Aviation...(06Z TAF Issuance)
Issued at 143 AM EDT Thu Oct 13 2022

Impacts:

* Winds shifting from SW to NW with frontal passage

* Westerly wind gusts to 35kts Thursday afternoon

Discussion:

Current observations indicate cold front is currently passing
through Indiana as of 0530Z with winds shifting from light SW (240
deg) to NW (300 deg) with gusts upwards of 20-25 kts just behind the
front. Looking at current trends and observations, stronger gusts
behind the front should last a few hours before diminishing to
around 5 to 10 kts through mid morning.

Windy conditions expected to develop again Thursday afternoon across
the region. Post frontal environment features steep low level lapse
rates, high mixing levels, and strong winds aloft close to 40 kts.
As heating of the day occurs, hi-res forecast soundings indicate
mixing heights upwards of 10 kft, bringing down wind gusts of 30-
35kts to the surface. Potential is there for isolated gusts to 40
kts at times Thursday afternoon. Strongest winds likely to occur
between 16z and 22z, diminishing after sunset as a low level
inversion sets up.

Not expecting any ceiling or vis issues over the next 24 to 30
hours. Main area of concern is strong wind gusts at TAF sites.

&&

.Fire Weather...
Traditional Red Flag criteria is relative humidity of 25 percent or
lower and sustained 20-foot winds 15 mph or higher and is likely to
be met across much of the area today and again Friday, per HREF.
Model blended guidance is considerably higher with RH than hi-res
guidance, and is a known bias in this pattern of upstream dry
advection and deep mixing. The dry conveyor belt seen upstream now
in CIRA Advected Layer Precipitable Water imagery is quite
impressive and even some of the hi-res models may be too high with
RH. The lower end of HREF ensemble may be a plausible outcome.

Latest WFAS fuel moisture came up slightly today and is just above
criteria, but per coordination with forestry partners on Wednesday,
areas that received less than 0.25" of precipitation would still
support Red Flag criteria. Wednesday's rain event significantly
underperformed. MRMS and radar estimates were higher than gauge
reports across the southwest portion of the area and it appears that
almost all locations receiving below 0.25", and many received no
beneficial rain at all. 30-day precipitation deficits across much of
the area are 2-3 inches, so fuels are dry and receptive to fire.
Thus, we have issued a Red Flag Warning for much of the area today.
For perspective, the last Red Flag Warning issued by NWS
Indianapolis was November 19th 2020.

The RH/wind parameter space for Friday is even more concerning. As
mentioned above, deep tropospheric westerlies at the base of
strengthening shortwave trough and deep mixing will result in winds
that are solidly above Red Flag thresholds. Furthermore, air mass
source region in the lee of the Rockies in western Canada is
particularly dry. RH values may be lower than currently forecast
given this pattern, particularly across roughly the southeast half
of central Indiana. We will issue a Fire Weather Watch for the
entire area Friday. Marginal fuel moisture in latest WFAS obs will
likely fall further today with windy, warm and dry conditions. One
potential limiting factor could be increased cirrus limiting fine
fuel heating and mixing depth some Friday afternoon, particularly
across the north.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM EDT this evening for
INZ021-028>031-035>049-051>057-060>065-067>072.

Fire Weather Watch from Friday morning through Friday evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Short Term...CM
Long Term...BRB
Aviation...CM
Fire Weather...BRB/CM
Hazardous weather outlook, Oct 12, 10:14 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1014 PM EDT Wed Oct 12 2022

INZ021-028>031-035>049-051>057-060>065-067>072-140215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1014 PM EDT Wed Oct 12 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low RH values and gusty winds to 40 mph Thursday may result in an
elevated fire weather risk, especially areas that do not receive
much rainfall this evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:56 AM EDTFire Weather WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more11 hr
Oct 13, 2:57 PM EDTRed Flag WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more29 hr

Nearby

Red Flag Warnings in Indiana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.